Arkansas, 2023

Excessive Heat in Arkansas, August 19 to 26, 2023

August 19 to 26, 2023 · NWS TSA · 7 events in 7 counties and zones

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Unseasonably hot afternoon temperatures reaching the upper 90s to 107 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of northwestern Arkansas on the 19th through the 26th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Unseasonably hot afternoon temperatures reaching the upper 90s to 107 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of northwestern Arkansas on the 19th through the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 19, 9:52 AM CST, 8 minutes earlier.

Area forecast discussion, Aug 19, 9:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1052 AM CDT Sat Aug 19 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of today )
Issued at 1050 AM CDT Sat Aug 19 2023

Ongoing low level warm advection is noted within 12z regional
soundings and supports forecast for hotter temps area wide today.
Dewpoint forecasts remain more uncertain but the idea of high heat
stress conditions remains valid and the current headlines are on
track. Update will incorporate observed trends.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 158 AM CDT Sat Aug 19 2023

A prolonged heat wave will continue through the weekend and into
next week across much of the southern Plains as the upper ridge
stays stubborn over the area. Saturday and Sunday are likely to be
the hottest days of the period before the ridge shifts a little
north of the local region by early next week, allowing
temperatures to "cool" a few degrees but still remaining hot
through the period. Have gone ahead and issued heat headlines for
Sunday as well covering the same areas. A couple of tropical
systems entering the mid latitude flow aloft early next week could
at least throw a wrinkle in the upper air pattern, causing a
change toward the end of the period into next weekend and bringing
a return to some rain chances and more normal temperatures.
Otherwise, the forecast remains dry through the next seven days.

Bowlan

&&

.AVIATION...
(12Z TAFS)
Issued at 542 AM CDT Sat Aug 19 2023

VFR conditions are expected through the forecast period with
only a few passing high clouds.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL  104  77 104  76 /   0   0   0   0
FSM  102  76 104  76 /   0   0   0   0
MLC  104  76 104  74 /   0   0   0   0
BVO  104  72 105  72 /   0   0   0   0
FYV   99  74 102  73 /   0   0   0   0
BYV  100  73 103  72 /   0   0   0   0
MKO  102  74 103  74 /   0   0   0   0
MIO  100  73 103  72 /   0   0   0   0
F10  103  74 102  73 /   0   0   0   0
HHW  106  75 105  74 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ069.

     Heat Advisory from 11 AM to 8 PM CDT Sunday for OKZ069.

     Excessive Heat Warning until 8 PM CDT this evening for OKZ049-
     053>068-070>076.

     Excessive Heat Warning from 11 AM to 8 PM CDT Sunday for OKZ049-
     053>068-070>076.

AR...Heat Advisory until 8 PM CDT this evening for ARZ001-002-010-011.

     Heat Advisory from 11 AM to 8 PM CDT Sunday for ARZ001-002-010-
     011.

     Excessive Heat Warning until 8 PM CDT this evening for ARZ019-
     020-029.

     Excessive Heat Warning from 11 AM to 8 PM CDT Sunday for ARZ019-
     020-029.

&&

SHORT TERM...07
LONG TERM....04
AVIATION...12
Hazardous weather outlook, Aug 19, 3:47 AM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 AM CDT Sat Aug 19 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 AM CDT Sat Aug 19 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

DANGEROUS HEAT.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon.

	AREA AT GREATEST RISK...Much of eastern Oklahoma and west central Arkansas.

DISCUSSION...
THe heat will intensify today across the region as the upper ridge
expands and intensifies. Much of the area is under an Excessive
Heat Warning, with widespread triple digit heat and heat index
values in excess of 110 degrees this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY THROUGH FRIDAY...Dangerous Heat Potential.

EXTENDED DISCUSSION...
Hot and humid conditions will continue to build through the
weekend and through much of next week. Widespread heat stress can
be expected through the end of next week with the prolonged heat
wave. Heat headlines will likely continue daily through the
period, with no rain in the forecast through the next seven days
at least.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 excessive heat. Local standard time, as filed.

Excessive Heat, Crawford

When
August 19, 10:00 AM CST to August 26, 7:00 PM CST
Where
Crawford forecast zone
Reported by
Official NWS Observations

Excessive Heat, Franklin

When
August 19, 10:00 AM CST to August 26, 7:00 PM CST
Where
Franklin forecast zone
Reported by
Official NWS Observations

Excessive Heat, Sebastian

When
August 19, 10:00 AM CST to August 26, 7:00 PM CST
Where
Sebastian forecast zone
Reported by
Official NWS Observations

Excessive Heat, Benton

When
August 20, 10:00 AM CST to August 24, 7:00 PM CST
Where
Benton forecast zone
Reported by
Official NWS Observations
Coordinates
36.339, -94.256 (the zone’s center; the record gives no point)

Excessive Heat, Carroll

When
August 20, 10:00 AM CST to August 24, 7:00 PM CST
Where
Carroll forecast zone
Reported by
Official NWS Observations
Coordinates
36.341, -93.538 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 20, 10:00 AM CST to August 24, 7:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Excessive Heat, Madison

When
August 20, 10:00 AM CST to August 24, 7:00 PM CST
Where
Madison forecast zone
Reported by
Official NWS Observations
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135102, 1135103, 1135104, 1135098, 1135099, 1135100, 1135101.